Overdose Awareness: Narcan Training from Sunrise House
Despite ongoing societal efforts to curb opioid abuse and overdose, the numbers continue to rise. To help prevent overdose deaths, the staff at Sunrise House are offering free overdose response training in advance of International Overdose Awareness Day (August 31st).
The training, which will focus on how to recognize an opioid overdose and respond with Narcan, a nasal spray form of naloxone, the opioid overdose reversal drug. This training will stream live on Sunrise House’s Facebook page on Tuesday, August 30th at 5pm EDT.
New Jersey Overdose Statistics
Opioid overdoses in New Jersey, like many other parts of the country, are driven up by the increasing presence of fentanyl in the drug market. While heroin deaths remained relatively stable between 2015 and 2019 (with a peak in 2017), deaths involving fentanyl saw an enormous spike in the same period. Fentanyl-involved deaths numbered 417 in 2015 and rose by 439% to 2,248 in 2019.1
Between 2017 and 2022, naloxone (Narcan) was administered in a reported 72,360 incidents across the state.2 The average age of a New Jersey resident receiving naloxone was 43 years old, and men make up more than 2/3 of those administered the drug.2
Naloxone: A Lifesaving Drug
Naloxone, which comes in several forms including an easy-to-use nasal spray (Narcan) and an autoinjector, is the opioid overdose reversal drug. It attaches to the brain’s opioid receptors to block and reverse the effects of opioids such as heroin, fentanyl, and Rx opioids such as OxyContin. Naloxone can mean the difference between life and death for a person who experiences an opioid overdose.3
Many states, including New Jersey, make naloxone available for laypersons to have on hand and use in the event of an emergency. In NJ, you can find naloxone in several places, including CVS and Walgreens pharmacies which make it available for purchase without a prescription.
Naloxone does not cause any harm to someone who has not taken any opioids. If you believe someone has overdosed but are not sure, you can safely administer this drug without fear of hurting the person. will have no effect on someone who has not taken opioids but can save their life if they have.3
As a bystander who attempts to help someone with naloxone, you also can rest assured knowing the New Jersey Overdose Protection Act will provide you some legal protections as long as you act “in good faith” to help someone in an overdose.
Signs of Opioid Overdose
Signs of an opioid overdose include:3
- Tiny pupils.
- Problems breathing.
- Problems speaking.
- Pale skin.
- Purple tint to lips and fingernails.
While Narcan nasal spray is not difficult to use, many people may feel scared to use if they don’t have prior training on what to do in the event of an overdose. Sunrise House is here to help. We will walk you through how to spot an overdose, when and how to seek help, and the steps to administer Narcan in our upcoming training.
If you are currently struggling with an addiction to heroin, fentanyl or other opioids and need help, please call us at . We can help you discover more about our treatment programs and how to get admitted to our New Jersey rehab.